Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Pain Meds and Depression
avatar
whynowIask posted:
Hi, I was wondering if taking pain meds like Vicodin has a negative affect on any antidepressants one might be taking? Can it make them less effective?
Reply
 
avatar
Caprice_WebMD_Staff responded:
Hi WhynowIask,

I encourage you to ask your question of Dr. Schwartz on our Depression Community.

And, of course, this is something that should be discussed with your prescribing doctor.

But since you posted here on our Substance Abuse board, is there a concern about addiction? If so, you might want to discuss that aspect here and if you post on Depression, explain there what all is involved, how much you are taking, etc.
 
avatar
whynowIask replied to Caprice_WebMD_Staff's response:
Hi Caprice, thank you for your response. I never thought of posting in that community. You are right, I should have. Yes, there is a worry of addiction. I have been taking various amounts of Vicodin on a regular basis for the last 2 years. I do not know what the difference is between substance abuse and addiction? I don't want to think of myself as an addict

Anyways, it seems I can't stop taking it. Is that substance abuse or an addiction - I don't know? I am taking between 2 and 4 pills a day. I am not good at the dosage - they are the white ones which means they are not the strong ones. I was taking the yellow ones, but cut myself down to the white ones. I believe the numbers are 5/250 with the 5 being how much Vicodin is in the pill?

Would appreciate knowing if this messes with the two antidepressants I am taking? Should I post that in the Depression community?

Thanks again!
 
avatar
Caprice_WebMD_Staff replied to whynowIask's response:
Yes, for that part, it's a good idea to ask your doctor and post on our Depression community.

Beyond that, and thanks for answering my questions, for what did you originally start taking the Vicodin? Do you have a pain condition?
 
avatar
whynowIask replied to Caprice_WebMD_Staff's response:
Hi Caprice, I originally started taking it 2-3 years ago due to multiple surgeries, illnesses. I do have a chronic pain condition but am probably using that as an excuse for not being able to stop taking the pills.
 
avatar
Betty Ford Center
Harry L Haroutunian, MD replied to whynowIask's response:
Just reading your note concerns me. You say that you worry about addiction and that you are making excuses for not being able to stop taking your pills. You are mixing a strong opiate pain medication with two antidepressants. Substance abuse and mood disorders, like depression, often go hand-in-hand; at times, the mood disorder itself may be induced by addictive substance like opiates or alcohol.

I will not make a diagnosis from the limited information you have given here, but clearly an evaluation of your substance use and chronic pain is indicated. Medications can actually worsen your pain, but there are alternatives to the use of these drugs to deal with your pain.


Featuring Experts from Betty Ford Center

Betty Ford Center Board of Directors member A. Thomas McLellan, Ph.D ., Professor, Department of Psychiatry and Director, Penn Center for Substan...More

Helpful Tips

smoking
you can also try the quitnet.com. you cangetsomefree parches there. the patches have really helped my with my stopping. More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.